One thing that I tried my best to avoid during my entire recovery was medications. I rarely took pain killers when I developed post-concussion syndrome, because I wanted to know exactly when and where my headaches were located, as well as how intense they were; however, after I went into my second month with a concussion, my doctor prescribed me Nortriptyline.
Nortriptyline is an anti-depressant drug that is used to help those with depression, but my doctor prescribed it in order to treat my headaches. Nortriptyline works by restoring the natural chemical balance within the brain. This medication worked the best for me and over time my headaches significantly reduced. But, it seemed to only mask my headaches instead of treating and healing them for good. I took Nortriptyline for a period of three weeks and then stopped the week before my next appointment with my doctor. After I had taken my last dose and the days went on without it, I could literally feel the medication wearing off. The headaches began to return with increasing severity as each day passed without it. For this reason, I did not like this medication. Though it does a great job in reducing head pain temporarily, it does not solve the root issue for good.
The second and last medication that I tried was Gabapentin or Neurontin. Gabapentin is a nerve pain medication and is a anticonvulsant and antiepiletic drug. Once again, my doctor prescribed this to me in order to relieve my chronic headaches. This drug did more harm than it did good. I took the medication right before I went to bed as I was instructed and as soon as I woke up the next morning I knew something was wrong. As I got ready for school I felt more dizzy and weak than usual. Thinking that it possibly had something to do with dehydration and hunger, I ate the huge breakfast my mother had prepared for me–pancakes, bacon, eggs, and grits. I shook it off and went to school. As I waited for my first period class to begin, I remember thinking that the lights in the hallway were more bright than usual, feeling that I might faint I sat down. I decided to look up some reviews on Gabapentin and they were awful. People complained about having intense, nausea, trembling, headaches, difficulty in concentrating, and much more.
This couldn’t have come on a worser day. I was supposed to complete an Algebra test during my first period, but I felt like a complete zombie. I persisted and went to class and hoped that it wouldn’t get any worse. But.. it did. Once the tests were distributed and I took a peak at the problems, everything seemed to come over me–the awful headaches, nausea, dizziness, and trembling. My head began to pound with increasing pain and I was unable to concentrate at all on the test. It took me a significant amount of time to finish it. In the midst of my tears and trembling, I am really amazed that I was able to finish it at all. After class, I remember unable to see clearly, everything was so foggy and I became unbelievably weak. If anyone had touched me, I surely would have fallen.
So, what is my review of this medication? 0 stars. But once again, everyone’s body is different. Mine happened to not take to this medication well at all.
My Overall Feelings
My overall feelings of medication are also somewhat negative. I hoped that by taking medication it would help in the healing process, but it only seemed to discourage me even more. The medications only masked my symptoms without improving them once I was taken off them. I personally wanted to become fully functioning without becoming dependent on a medication. However, if you are looking for something to relieve your headaches temporarily then ask your doctor about Nortriptyline, it relieved my headaches with very minimal side affects.
I hope this helps!
Happy Healing Everybody(: